Oklahoma, 2003

Flooding in Oklahoma, March 19 to 21, 2003

March 19 to 21, 2003 · NWS OUN · 2 events in 2 counties and zones

Two days of periodic heavy rain fell across much of north central Oklahoma with rainfall amounts ranging from 2 to 4 inches. The excessive amounts of runoff generated by these rains caused rivers and creeks in Grant and Kay counties to rise to levels at or above flood stage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Two days of periodic heavy rain fell across much of north central Oklahoma with rainfall amounts ranging from 2 to 4 inches. The excessive amounts of runoff generated by these rains caused rivers and creeks in Grant and Kay counties to rise to levels at or above flood stage. Some of these streams included the Salt Fork of the Arkansas River, the Chikaskia River, Pond Creek, and Spring Creek. Most river flooding lasted for one to two days, and the extent of most flooding was considered minor, as local roads and low-lying areas near these streams were briefly covered with shallow floodwaters. One exception was the Chikaskia River at Blackwell, which crested at 31.9 feet the morning of the 20th, which was 2.9 feet above flood stage and considered moderate flooding. Some homes in northeastern Blackwell were isolated during the flood crest, and local roads including U.S. Highway 177 in Blackwell, Hubbard Road southeast of Blackwell, and Radio Tower Road east of Blackwell were closed by the floodwaters. Bender Road west of Braman was also closed by the Chikaskia River. Another exception was Pond Creek at Jefferson in Grant County, where some homes were also briefly isolated by floodwaters from the creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 19, 3:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 19, 3:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CST WED MAR 19 2003

WIDESPREAD RAIN COVERS THE NORTHWEST HALF OF OKLAHOMA... AND
NUMEROUS SHOWERS AND THUNDERSTORMS COVER THE SOUTH-CENTRAL PART OF
THE STATE.  THE LARGE STACKED LOW PRESSURE SYSTEM RESPONSIBLE FOR
ALL THIS CONTINUES TO HOVER ALMOST OVERHEAD... AND IS FORECAST TO
BEGIN MOVING NORTHEAST TONIGHT.  AS IT MOVES AWAY... RAIN CHANCES
WILL DECREASE.  IT APPEARS THAT MOST OF OUR FORECAST AREA WILL SEE
RAIN END TOMORROW MORNING AS THE TRAILING END OF THE MOISTURE/LIFT
COMBINATION EXITS TO THE NORTHEAST.  CLOUDS... HOWEVER... WILL
REMAIN A PERIOD OR TWO LONGER.

A MID-LEVEL RIDGE IS FORECAST TO MOVE OVER THE REGION ON FRIDAY...
BUT ENSEMBLE DIFFERENCES LEND SIGNIFICANT UNCERTAINTY TO THIS
FEATURE.  THERE IS SOME POTENTIAL FOR SIGNIFICANT VARIATION FROM THE
CURRENT TEMPERATURE FORECAST FOR FRIDAY.

PRECIPITATION WILL PROBABLY RETURN TO THE AREA OVER THE WEEKEND...
MAINLY THE SOUTHERN PART OF OUR FORECAST AREA.  A RELATIVELY MINOR
SHORTWAVE TROUGH WILL WHIP BY AND SHOULD CRANK OUT A FEW SHOWERS...
AND MAYBE EVEN SOME THUNDERSTORMS IN THE SOUTH.

SUNDAY AND MONDAY SHOULD BE MOSTLY FREE OF PRECIPITATION... AND
TEMPERATURES WILL BE MILD.  ANOTHER STORM SYSTEM APPROACHES FOR
TUESDAY AND WEDNESDAY... WITH THE ATTENDANT CHANCES OF PRECIPITATION
AND COOLER TEMPERATURES.

FCSTID = 23 = CMS

OKC   47  56  39  58 /  70  50  10  10
HBR   44  57  38  59 /  70  20  10  10
SPS   47  59  41  62 /  60  10  10  10
GAG   43  53  34  54 /  90  20  10  10
PNC   46  53  37  57 /  90  60  10  10
DUA   47  59  43  62 /  50  40  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 19, 11:57 AM CST, 6 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA IS MAINLY ALONG AND SOUTH OF A LINE FROM SEMINOLE...TO
PAULS VALLEY...TO WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME IS FROM 2 PM THROUGH 7 PM.

DISCUSSION...
AN UPPER LOW OVER OKLAHOMA...COMBINED WITH AFTERNOON HEATING ACROSS
THE RISK AREA...MAY ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP. COLD MID LEVEL TEMPERATURES WILL SUPPORT THE POSSIBILITY
OF ISOLATED LARGE HAIL IF THUNDERSTORMS DEVELOP. AS SURFACE
TEMPERATURES FALL THIS EVENING...ANY REMAINING THUNDERSTORMS ARE
EXPECTED TO DIMINISH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL RETURN TO THE FORECAST DURING THE WEEKEND...
MAINLY ACROSS WESTERN NORTH TEXAS AND THE SOUTHERN HALF OF OKLAHOMA.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH THIS ACTIVITY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grant

When
March 19, 6:00 PM CST to March 21, 6:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Flood, Kay

When
March 19, 6:00 PM CST to March 21, 6:00 AM CST
Where
Kay forecast zone
Reported by
NWS STORM SURVEY
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344469, 5344470.